Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 170, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2013, 8:13 PM CDT for Burke County, Renville County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2013, 8:13 PM CDT (01:13 UTC)
- Expired
- Aug 5, 2013, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Burke County, ND, Renville County, ND
The radar
The Minot AFB radar (KMBX), 99 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:28 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 5, 6:28 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 628 PM CDT MON AUG 5 2013 .UPDATE... ISSUED AT 611 PM CDT MON AUG 5 2013 UPDATE MAINLY FOR MINOR CHANGES TO POPS TONIGHT. WIDESPREAD STORMS CONTINUE TO MOVE THROUGH NORTHEAST MONTANA AND ARE EXPECTED TO SPREAD INTO WESTERN ND THROUGH THE EVENING HOURS. WITH INCREASING MID-LEVEL FORCING...BELIEVE STORMS WILL PERSIST...BUT SOME QUESTIONS LINGER ABOUT HOW WIDESPREAD THE SEVERE THREAT WILL BE. THE HRRR/WRF SUGGEST AN MCS DEVELOPING AND PUSHING ACROSS THE FORECAST AREA OVERNIGHT. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 345 PM CDT MON AUG 5 2013 MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE THUNDERSTORM CHANCES. CURRENTLY...WEAK SURFACE HIGH PRESSURE SITUATED OVER WESTERN AND CENTRAL NORTH DAKOTA. WEAK FORCING COMBINED WITH DAYTIME HEATING HAS ALLOWED FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS FORM SOUTHEAST SASKATCHEWAN INTO FAR NORTHWEST NORTH DAKOTA. MID LEVEL LAPSE RATES ARE NOT REAL IMPRESSIVE OVER WESTERN NORTH DAKOTA AT THIS TIME...BUT WILL CONTINUE TO INCREASE. CAPE IS ALSO MOST ABUNDANT IN THIS AREA. THIS COULD RESULT IN A FEW STRONG TO POSSIBLY SEVERE STORMS LATE THIS AFTERNOON OVER THE NORTHWEST INTO THE WEST CENTRAL. THE MAIN SHORTWAVE ENERGY IS CURRENTLY SPARKING THUNDERSTORMS BACK WEST OVER CENTRAL NORTH DAKOTA. THESE ARE EXPECTED TO TRANSLATE TO THE EAST AND MOVE INTO WESTERN NORTH DAKOTA LATER THIS EVENING. ALTHOUGH UPPER LEVEL FORCING WILL BE STRONGER...WE WILL BE PAST OUR MAXIMUM HEATING AND BOUNDARY LAYER SHOULD BE STARTING TO STABILIZE. MODELS ARE ALSO INCONSISTENT IN DEPICTING CONVECTION TONIGHT. THEREFORE LEANED TOWARD A CONSENSUS APPROACH WITH THE PREVIOUS FORECAST. DID CUT BACK ON THE HIGHER POPS ACROSS THE SOUTHERN PORTION OF THE CWA. THUNDERSTORM CHANCES SHOULD WANE LATE TONIGHT THROUGH TUESDAY MORNING AS COLDER AIR MOVES IN BEHIND NORTHWEST FLOW. COOL NORTHWEST TO NORTH FLOW ON TUESDAY WILL RESULT IN CLOUDY SKIES WITH SCATTERED SHOWERS AND BREEZY CONDITIONS. WITH COLDER AIR ALOFT...WE COULD ONCE AGAIN SEE A CHANCE OF AFTERNOON THUNDERSTORMS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 345 PM CDT MON AUG 5 2013 MAIN FORECAST CONCERNS FOR THE LONG TERM PERIOD INCLUDE CHANCES FOR AND TIMING OF PRECIPITATION. LOOKS LIKE THE 12Z GFS/NAM/ECWMF/GEM ARE IN RELATIVELY GOOD AGREEMENT THROUGH FRIDAY...BEFORE SOLUTIONS DIVERGE AND DISAGREE REGARDING PRECIPITATION CHANCES LATE THIS WEEKEND THROUGH EARLY NEXT WEEK. USED A BLEND OF 12 MODEL GUIDANCE THURSDAY...AND THEN ALLBLEND THEREAFTER. BEHIND A DEPARTING COLD FRONT TUESDAY NIGHT/WEDNESDAY...HIGH PRESSURE WILL BUILD SOUTH OUT OF CANADA. THIS WILL BRING A BRIEF PERIOD OF DRY AND QUITE WEATHER AND BELOW NORMAL TEMPERATURES IN THE UPPER 60S AND 70S. LATE WEDNESDAY/THURSDAY...A WEAK SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT WILL MOVE OVER THE AREA. THE 12Z GFS/GEM CONTINUE TO BE A BIT MORE AGGRESSIVE WITH THIS FEATURE...WITH THE 12Z ECWMF BEING WEAKER. EVEN THOUGH THE 12Z ECWMF IS WEAKER WITH THIS FEATURE...IT STILL GENERATES QPF ACROSS THE AREA WEDNESDAY...COMPARABLE TO THE 12Z GFS/GEM/NAM. WIDESPREAD PRECIPITATION IS LIKELY WITH THE HIGHEST AMOUNTS GENERALLY SOUTH OF HIGHWAY 2 EARLY THURSDAY...THEN THE SOUTHERN JAMES RIVER BASIN THURSDAY AS THE COLD FRONT SWEEPS THROUGH. FOLLOWING THE FRONTAL PASSAGE...FRIDAY THROUGH SUNDAY...SURFACE HIGH PRESSURE WILL BUILD SOUTH FROM CANADA WITH NORTHWEST FLOW ALOFT. COOLER THAN NORMAL TEMPERATURES WITH TEMPERATURES IN THE LOW TO MID 70S ARE EXPECTED FRIDAY WITH A GRADUAL WARMING TREND THROUGH THE WEEKEND. AT THIS TIME...IT LOOKS TO BE GENERALLY DRY...WITH CHANCES FOR PRECIP INCREASING ACROSS THE SOUTHWEST AND EAST ALONG THE ND/SD STATE BORDER SATURDAY AS A EMBEDDED SHORTWAVE MOVES ACROSS THE AREA. FOR LATE SUNDAY/MONDAY...CONSIDERABLE DISAGREEMENT BETWEEN THE 12Z GFS AND 12Z ECWMF DEVELOPS. THE ECWMF HAS HIGH PRESSURE OVERHEAD...WHILE A WEAK LOW PRESSURE SYSTEM MOVES EAST. IF THE 12Z GFS VERIFIES...MORE THAN A HALF INCH OF RAIN COULD BE REALIZED FOR THE CENTRAL PART OF THE STATE. HOWEVER...THE 12Z ECWMF KEEPS US DRY...DISPLACING THE QPF FARTHER SOUTH OVER CENTRAL SOUTH DAKOTA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 611 PM CDT MON AUG 5 2013 THE MAIN FOCUS FOR THE 00Z TAFS WAS REFINING TIMING OF STORMS FROM WEST TO EAST ACROSS THE FORECAST AREA. THERE IS POTENTIAL FOR STRONG STORMS...ESPECIALLY AT KISN/KDIK THIS EVENING. MVFR/IFR CIGS AND MVFR VSBYS EXPECTED TO DROP SOUTH INTO THE STATE TUESDAY MORNING BEHIND A COLD FRONT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RK SHORT TERM...TWH LONG TERM...LTH AVIATION...RK
Hazardous weather outlook, Aug 5, 6:11 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 611 PM CDT MON AUG 5 2013 NDZ001-002-009-010-017>020-031>034-040>045-061100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX- 611 PM CDT MON AUG 5 2013 /511 PM MDT MON AUG 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT EXPECT SCATTERED TO WIDESPREAD THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA THROUGH LATE EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS. SOME SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS OF LARGE HAIL AROUND GOLFBALL SIZE...AND ISOLATED DAMAGING WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...LATE WEDNESDAY NIGHT INTO THURSDAY...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-061100- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN- WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 611 PM CDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY AFTER MIDNIGHT. A FEW SEVERE STORMS COULD PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...LATE WEDNESDAY NIGHT INTO THURSDAY...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT. TWH/RP KINNEY
In the hours before
Special weather statement, Aug 5, 7:58 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 758 PM CDT MON AUG 5 2013 NDZ002>004-011-060130- BOTTINEAU-BURKE-RENVILLE-WARD- 758 PM CDT MON AUG 5 2013 ...SPECIAL WEATHER STATEMENT... AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NORTHGATE...OR 51 MILES EAST OF CROSBY... MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOWBELLS... SHERWOOD... LORAINE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MATHEWS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Bowman, Golden Valley, Slope | 45 min |
| Aug 5, 7:52 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 38 min |
| Aug 5, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.